AUA students Akhil Sureen, Adelynn Vadrar, Firas Siddique, and Patrick De Santo recently collaborated on a case report, which was accepted into a poster competition at the New York Chapter of the American College of Physicians’ (NYACP) conference in Westchester, NY.
Entitled “The Pepcid Pustulosis Problem – A Rare Side Effect,” the team conducted their research with Dr. Niket Sonpal, while working their Internal Medicine Rotations at Kingsbrook Jewish Medical Center in Brooklyn.
Acute generalized exanthematous pustulosis (AGEP) is a rare skin reaction that in 90% of cases is related to medication administration. The offending drug is most commonly an antibiotic, with cases also seen with antifungals and antimalarials. However in the case the AUA team studied, the reaction was due to Pepcid (Famotidine), affecting an 82-year-old woman.
As Pepcid is a commonly used medication both for treatment and prophylaxis of many conditions, and the mechanism of Pepcid induced AGEP is not clearly understood, one of the team’s recommendations is raising physician awareness of its possible severe, life-threatening, dermatologic reactions
AUA congratulates Akhil, Adelynn, Firas, and Patrick on their study, and success at the NYACP conference!